Hail, Burnett
- When
- July 12, 10:33 AM CST
- Where
- Burnett County, 0.84 mi SW of Grantsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -92.690
Storms brought large hail and damaging winds to parts of northwest Wisconsin, first early in the morning, then again in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms brought large hail and damaging winds to parts of northwest Wisconsin, first early in the morning, then again in the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 7:47 AM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 847 AM CDT SUN JUL 12 2015 .UPDATE... ISSUED AT 847 AM CDT SUN JUL 12 2015 A BATCH OF THUNDERSTORMS WERE MOVING OVER AITKIN COUNTY AND KOOCHICHING COUNTY ATTM. ADDITIONAL STORMS WERE DEVELOPING ON THE EDGE OF A PUSH OF WAA FROM THE SOUTH SHORE TO THE ARROWHEAD. THESE STORMS WILL PERCOLATE FOR A FEW MORE HOURS BEFORE DISSIPATING AS THEY REACH A MORE STABLE AIRMASS AND CIN INCREASES. REST OF THE FORECAST UNCHANGED. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 327 AM CDT SUN JUL 12 2015 THE UNSTABLE AIR MASS RESIDING OVER THE FORECAST AREA WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH THE DAY. LATEST HRRR/HOPWRF/4KMWRF ALL SUGGEST THE MORNING CONVECTION WILL BE ISOLATED TO SCATTERED. FOCUS TURNS TO THE SEVERE POTENTIAL THIS EVENING. A SHORT WAVE WITH H85 TROUGH WILL PUSH INTO WESTERN MINNESOTA AND TRIGGERS AN ORGANIZED AREA OF STRONG TO SEVERE STORMS LATE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO THE CHIPPEWA NATIONAL FOREST/LAKE WINNIBIGOSHISH TO BRAINERD LAKES REGION DURING THE EVENING HOURS...MAINLY AFTER 5PM. THE CONVECTION WILL THEN CONTINUE TO TRACK EAST ACROSS NORTH CENTRAL MINNESOTA AND INTO NORTHERN WISCONSIN THROUGH MIDNIGHT. ANY STORMS TODAY WILL HAVE THE POTENTIAL TO BECOME STRONG...TO SEVERE. HOWEVER...THE MAIN THREAT FOR SEVERE STORMS WITH HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL WILL ARRIVE THIS EVENING. PLEASE REFER TO THE LATEST SPC OUTLOOK FOR MORE DETAILS. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 327 AM CDT SUN JUL 12 2015 THE NORTHLAND WILL BE IN AN ACTIVE WEATHER PATTERN THIS WEEK WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. MUCH OF THE WEEK WILL BE ON THE WARM SIDE OR NEAR SEASONAL NORMALS...EXPECT FOR AREAS NEAR LAKE SUPERIOR...WHICH WILL BE AFFECTED BY ONSHORE FLOW FROM THE LAKE DURING THE MIDDLE OF THE WEEK. MONDAY NIGHT...THERE COULD BE LINGERING SHOWERS AND THUNDERSTORMS... FROM LIKELY ACTIVITY MONDAY AFTERNOON...IN THE WAKE OF A PASSING UPPER LEVEL TROUGH. TUESDAY...A COLD FRONT WILL DROP SOUTH FROM CANADA INTO THE NORTHLAND...THEN STALL NEAR THE SOUTHERN AND WESTERN FORECAST AREA. THE FRONT WILL PROVIDE CHANCES OF SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE WESTERN FORECAST AREA. EAST TO NORTHEAST FLOW FROM LAKE SUPERIOR WILL KEEP AREAS NEAR THE LAKE COOLER THAN AREAS WELL INLAND. WEDNESDAY...AN UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL SHIFT TOWARDS THE UPPER MIDWEST. DAYTIME HEATING IN THE THE WARM SOUTHERLY FLOW PATTERN COULD RESULT IN SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. THE EXPECTED LAKE BREEZE COULD BE A FOCUS FOR SHOWER AND STORM DEVELOPMENT. THURSDAY AND THURSDAY NIGHT...THIS DAY COULD BE THE STORMIEST FOR THE SECOND HALF OF THE WEEK. THE GFS AND ECMWF ARE NOT IN GREAT AGREEMENT...BUT BOTH SUGGEST SHOWERS AND STORMS FROM DAYTIME HEATING THURSDAY AFTERNOON AND EARLY EVENING IN THE WARM SOUTHERLY FLOW PATTERN. ANOTHER LAKE BREEZE COULD ALSO BE THE FOCUS FOR SHOWER AND STORM DEVELOPMENT. THE GFS AND ECMWF ARE ALSO SUGGESTING A POTENT SHORTWAVE COULD LIFT OR MOVE THROUGH THE IOWA/MINNESOTA/WISCONSIN REGION...WITH THE ECMWF SHORTWAVE AFFECTING THE SE FORECAST AREA AND THE GFS SHORTWAVE WELL SOUTH OF THE FORECAST AREA. THERE IS AN EVEN GREATER THREAT OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. BOTH THE GFS AND ECMWF INDICATE AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS AND THE ONTARIO/MINNESOTA/WISCONSIN REGION...AND POSSIBLY BRING MORE SUBSTANTIAL RAINFALL TO THE NORTHLAND. THE WESTERN FORECAST AREA LIKELY HAS THE BEST CHANCE OF PCPN. FRIDAY...THE NORTHLAND WILL SEE THE DEVELOPMENT OF WNW TO NW FLOW ALOFT IN THE WAKE OF THE PASSING SHORTWAVE. SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY...WITH THE BEST CHANCES OVER FAR NORTHERN MINNESOTA. SATURDAY...KEPT LOW CHANCES OF SHOWERS AND STORMS DUE TO EARLIER MODEL RUNS HAVING PCPN FOR THIS DAY...BUT THE LATEST 00Z GFS AND ECMWF RUNS ARE SUGGESTING THE DAY COULD BE DRY WITH HIGH PRESSURE OVER LAKE SUPERIOR OR ONTARIO. WILL NEED TO FURTHER REDUCE PCPN CHANCES IF SUBSEQUENT MODEL RUNS CONTINUE TO KEEP THE NORTHLAND DRY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 647 AM CDT SUN JUL 12 2015 WIDESPREAD IFR/MVFR CIGS EARLY THIS MORNING WILL GRADUALLY LIFT AND SCATTER THROUGH THIS MORNING...WITH MOST AREAS RETURNING TO VFR BY THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS MORNING...MAINLY FOR KINL AND KBRD. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON OR THIS EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE. THE KBRD AREA HAS THE GREATEST POTENTIAL FOR BEING AFFECTED BY SEVERE WEATHER...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND SHORT PERIODS OF TORRENTIAL RAINFALL RATES. NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TERMINALS WILL MOST LIKELY SEE STORMS FROM LATE THIS EVENING THROUGH THE WEE HOURS OF MONDAY MORNING. AFTER THE PASSAGE/DIMINISHING OF STORMS TONIGHT...VFR CONDITIONS ARE LIKELY FOR THE REMAINDER OF THE NIGHT. HOWEVER...IT IS POSSIBLE THAT IFR/MVFR VSBYS COULD DEVELOP LATE TONIGHT DUE TO MISTY CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 65 80 63 / 80 70 50 40 INL 85 63 83 62 / 80 50 50 50 BRD 88 65 87 65 / 50 70 50 40 HYR 83 66 82 62 / 30 80 50 30 ASX 82 64 81 60 / 60 80 50 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...GSF SHORT TERM...GRANING LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 906 AM CDT SUN JUL 12 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 906 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM BACKUS TO CROSS LAKE TO MCGRATH AND HINCKLEY AND GRANTSBURG. VERY LARGE HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS ARE THE MAIN HAZARDS. IN ADDITION...ALL BUT LAKE AND COUNTIES IN MINNESOTA AND IRON COUNTY IN NORTHWEST WISCONSIN WILL SEE SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. IN THESE AREAS...THE MAIN HAZARDS ARE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS ACROSS THE NORTHLAND THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LSZ121-140>148-131130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 906 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND OVER WESTERN LAKE SUPERIOR THIS MORNING. ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...WILL TRACK ACROSS THE LAKE THROUGH THE EVENING. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS THROUGH THE UPCOMING NEXT WEEK. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1030 AM CDT SUN JUL 12 2015 MNZ038-121600- PINE- 1030 AM CDT SUN JUL 12 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL PINE COUNTY... AT 1029 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES NORTHWEST OF HINCKLEY...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 30 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... BANNING STATE PARK AND SANDSTONE AROUND 1040 AM CDT. HINCKLEY AROUND 1045 AM CDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GRINDSTONE LAKE PINE COUNTY...CLOVERDALE AND FRIESLAND. THIS INCLUDES GRAND CASINO HINCKLEY. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. SEEK SHELTER IMMEDIATELY INSIDE A BUILDING OR VEHICLE UNTIL THESE STORMS PASS. LAT...LON 4599 9306 4622 9305 4608 9263 4589 9288 TIME...MOT...LOC 1529Z 309DEG 23KT 4610 9302 MOORE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT SUN JUL 12 2015
MNZ018-026-121600-
NORTH ITASCA-SOUTH ITASCA-
1034 AM CDT SUN JUL 12 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA
COUNTY...
AT 1034 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF TACONITE TO NEAR COHASSET...AND MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.
THESE STORMS WILL BE NEAR...
COLERAINE...TACONITE AND POKEGAMA LAKE AROUND 1050 AM CDT.
GUNN AROUND 1055 AM CDT.
HILL ANNEX MINE STATE PARK AND PENGILLY AROUND 1100 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WABANA LAKE...
BOVEY...SWAN LAKE...LAWRENCE LAKE...SPLIT HAND LAKE...CALUMET...
MARBLE...BASS LAKE...HART LAKE AND BLACKBERRY.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4753 9337 4737 9307 4723 9307 4704 9329
4704 9366 4716 9378 4721 9377 4722 9380
4724 9380
TIME...MOT...LOC 1534Z 315DEG 18KT 4744 9338 4723 9370
MOOREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN 5 WNW GRAND RAPIDS 47.25N 93.64W
07/12/2015 M1.14 INCH ITASCA MN TRAINED SPOTTER
RAIN FELL OVER 15 MINUTES.
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1046 AM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HEAVY RAIN 2 SE WABANA LAKE 47.41N 93.49W
07/12/2015 M0.75 INCH ITASCA MN TRAINED SPOTTER
RAIN FELL OVER 10 MINUTE PERIOD. LIGHT RAIN STILL
FALLING.
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1103 AM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 2 SW HINCKLEY 46.00N 92.96W
07/12/2015 E0.75 INCH PINE MN TRAINED SPOTTER
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HAIL HINCKLEY 46.01N 92.94W
07/12/2015 M1.50 INCH PINE MN TRAINED SPOTTER
HAIL FELL FOR TEN MINUTES
&&
GSFThe Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail lasted for approximately 5 minutes. There was heavy rainfall with ponding of water on the streets in low spots.
A power line was knocked down by the winds.
A living 7' pine tree was down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586586, 586587, 586603, 586592, 586593, 586604.